Ohio, 2010

Tornado and Flash Flooding in Ohio, June 5, 2010

June 5, 2010 · NWS PBZ · 8 events in 5 counties and zones

A nearly stationary frontal boundary across the upper Ohio valley was the focus for severe thunderstorms. A few supercells developed along the front with one severe thunderstorm producing a tornado in Tuscarawas county Ohio.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$655,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A nearly stationary frontal boundary across the upper Ohio valley was the focus for severe thunderstorms. A few supercells developed along the front with one severe thunderstorm producing a tornado in Tuscarawas county Ohio. Scattered severe thunderstorms with large hail, damaging winds and flash flooding also occurred over eastern Ohio, western Pennsylvania, and northern West Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 5, 7:22 AM EST, 59 minutes earlier.

Area forecast discussion, Jun 5, 7:22 AM EST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
822 AM EDT SAT JUN 5 2010

.SYNOPSIS...
A BOUNDARY WILL REMAIN STATIONARY ACROSS THE AREA THROUGH THE
WEEKEND...BRINGING SHOWERS AND THUNDERSTORMS. HEAVY RAINFALL IS
POSSIBLE...WITH SOME OF THE STORMS BECOMING SEVERE. THE BOUNDARY
WILL DROP SOUTH OF THE AREA EARLY NEXT WEEK...WITH THE CHANCE FOR
SHOWERS DIMINISHING.

&&

.NEAR TERM /THROUGH TONIGHT/...
AREAS OF SHOWERS AND SCATTERED THUNDERSTORMS NOW GENERALLY ACROSS
THE SOUTHERN CWA WITH MOST ACTIVITY OVER FOR A TIME IN THE NORTH.
SCATTERED STRORMS HAVE REDEVELOPED SOUTH OF CLEVELAND WITH OTHER
DEVELOPMENT ALONG BOUNDARY ACROSS CENTRAL OHIO. SAT PIX AND RADAR
ALSO SHOW NEW CONVECTIVE COMPLEX FORMING ACROSS ILLINOIS WITH
SHORTWAVE WHICH WILL AFFECT REGION LATER TODAY INTO TONIGHT.
WITH THE NEARLY STATIONARY SURFACE BOUNDARY...AND ABUNDANT DEEP
LAYER MOISTURE...LOCALLY HEAVY RAINFALL IS LIKELY. IN ADDITION
WITH DEEP LAYER SHEAR...SOME OF THE STORMS COULD BECOME SEVERE.
GIVEN THESE CONCERNS...FLASH FLOOD WATCH ISSUED INTO EARLY SUNDAY.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
THE SURFACE BOUNDARY WILL GRADUALLY PUSH TO THE SOUTH ACROSS THE
AREA SUNDAY...EXITING THE AREA SUNDAY NIGHT. AS THE MAIN MID
LEVEL TROUGH AXIS SWINGS ACROSS THE AREA...RESIDUAL MODERATE TO
LOCALLY HEAVY RAINFALL EARLY SUNDAY...WILL SLACKEN SUNDAY
AFTN...ENDING SUNDAY NIGHT.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
THE TROUGH WILL EXIT INTO THE CANADIAN MARITIMES MONDAY...WITH
HIGH PRESSURE BRINGING DRY AND COOL CONDITIONS FOR MONDAY AND
TUESDAY...WITH LOWS IN THE 40S LIKELY MONDAY NIGHT FOR MOST
AREAS. THE NEXT TROUGH IS PROGGED TO ENTER THE REGION WEDNESDAY
AND THURSDAY FOR A CHANCE OF SHWRS/TSTMS. MAINLY DRY CONDITIONS
ARE EXPECTED FOR FRIDAY.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
AN UNSTABLE ENVIRONMENT...AND PASSING TROUGHS WILL LEAD TO SHOWERS
AND STORMS THROUGHOUT THE TAF PERIOD.

WHILE MVFR TO VFR CONDITIONS WILL PREVAIL FOR MUCH OF THE TAF
PERIOD...RESTRICTIONS IN STORMS AND AREAS OF FOG CAN BE
EXPECTED...WITH A BRIEF PERIOD OF IFR POSSIBLE. THE BETTER CHANCE
FOR MORE ORGANIZED CONVECTION LOOKS TO BE EARLY THIS MORNING...THEN
AGAIN SATURDAY NIGHT. A LOW PRESSURE SYSTEM WILL PASS EAST ACROSS
THE REGION SATURDAY NIGHT...POSSIBLY RESULTING IN A LARGE COMPLEX OF
WIDESPREAD STORMS.

THIS UNSETTLED PATTERN WILL CONTINUE INTO EARLY MONDAY. A HIGH
PRESSURE SYSTEM WILL BUILD IN MONDAY AFTERNOON...WHICH SHOULD RESULT
IN VFR THROUGH TUESDAY. THE UNSETTLED WEATHER IS THEN PROGGED TO
RETURN TO THE REGION WEDNESDAY.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR MDZ001.
OH...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR OHZ039>041-
     048>050-057>059-068-069.
PA...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR PAZ007>009-
     013>016-020>023-029>032.
WV...FLASH FLOOD WATCH THROUGH SUNDAY MORNING FOR WVZ001>004-012-
     021>023-041.

&&
Hazardous weather outlook, Jun 5, 2:26 AM EST, 5 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
326 AM EDT SAT JUN 5 2010

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-061000-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-WESTMORELAND-GREENE-FAYETTE-HANCOCK-
BROOKE-OHIO-MARSHALL-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER-
326 AM EDT SAT JUN 5 2010

...FLASH FLOOD WATCH IN EFFECT THROUGH SUNDAY MORNING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

HEAVY RAINFALL IS POSSIBLE TODAY AND TONIGHT. IN ADDITION...THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...WITH THE MAIN SEVERE
THREATS DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

LOCALLY HEAVY RAINFALL WILL SLACKEN SUNDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Jun 5, 3:31 AM EST, 4 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
431 AM EDT SAT JUN 5 2010

OHZ039-040-048-049-057-058-050930-
CARROLL OH-COSHOCTON OH-GUERNSEY OH-HARRISON OH-MUSKINGUM
OH-TUSCARAWAS OH-
431 AM EDT SAT JUN 5 2010

...THUNDERSTORMS...

THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING COUNTIES...
MUSKINGUM...GUERNSEY...HARRISON...COSHOCTON...TUSCARAWAS AND
CARROLL...

AT 430 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 17 MILES NORTHWEST OF
STRASBURG...MOVING SOUTHEAST AT 45 MPH. THE STRONGEST STORMS ARE
CAPABLE OF PRODUCING DIME SIZED HAIL...RAINFALL OF ONE HALF TO
ONE INCH...AND WIND GUSTS TO 35 MPH.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  NEW GUILFORD...       NELLIE...             LAYLAND...
  BLISSFIELD...         WARSAW...             COOPERDALE...
  DILLON STATE PARK...  COSHOCTON...          CONESVILLE...
  DRAKE...              BALTIC...             SUGARCREEK...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

LAT...LON 3997 8220 4030 8220 4045 8195 4045 8167
      4063 8166 4067 8144 4059 8086 4056 8086
      4055 8092 4042 8094 4041 8089 4016 8122
      3999 8132 3990 8165 3984 8166 3983 8170
      3976 8170 3992 8224
Special weather statement, Jun 5, 4:48 AM EST, 3 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
548 AM EDT SAT JUN 5 2010

OHZ039>041-048>050-057>059-PAZ007>009-013>016-020>023-029-030-
WVZ001>003-051130-
TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH-
MUSKINGUM-GUERNSEY-BELMONT-MERCER-VENANGO-FOREST-LAWRENCE-BUTLER-
CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG-INDIANA-
WASHINGTON-WESTMORELAND-HANCOCK-BROOKE-OHIO-
INCLUDING THE CITIES OF...NEW PHILADELPHIA...DOVER...
UHRICHSVILLE...CARROLLTON...EAST LIVERPOOL...SALEM...COLUMBIANA...
EAST PALESTINE...WELLSVILLE...CALCUTTA...COSHOCTON...CADIZ...
HOPEDALE...STEUBENVILLE...ZANESVILLE...CAMBRIDGE...
MARTINS FERRY...ST. CLAIRSVILLE...BELLAIRE...BARNESVILLE...
SHADYSIDE...BRIDGEPORT...SHARON...HERMITAGE...GROVE CITY...
GREENVILLE...FARRELL...OIL CITY...FRANKLIN...SUGARCREEK...
TIONESTA...NEW CASTLE...ELLWOOD CITY...BUTLER...ZELIENOPLE...
CLARION...PUNXSUTAWNEY...BROOKVILLE...REYNOLDSVILLE...BROCKWAY...
ALIQUIPPA...BEAVER FALLS...AMBRIDGE...MONACA...BEAVER...
PITTSBURGH METRO AREA...KITTANNING...FORD CITY...LEECHBURG...
FREEPORT...APOLLO...INDIANA...WASHINGTON...CANONSBURG...DONORA...
CALIFORNIA...CHARLEROI...MONONGAHELA...MCMURRAY...GREENSBURG...
NEW KENSINGTON...JEANNETTE...LATROBE...MONESSEN...TORONTO...
WEIRTON...WHEELING
548 AM EDT SAT JUN 5 2010

SHOWERS AND SCATTERED THUNDERSTORMS WILL CROSS EASTERN OHIO...THE
NORTHERN PANHANDLE OF WEST VIRGINIA...AND WESTERN PENNSYLVANIA
THROUGH 730 AM. THE STRONGER STORMS ARE CAPABLE OF PRODUCING
RAINFALL OF 1 INCH...DIME SIZED HAIL...AND WIND GUSTS TO 35 MPH.
TRAVELERS SHOULD BE ALERT FOR PONDING OF WATER ON ROADWAYS...AND
FOR RAPID REDUCTIONS IN VISIBILITY.
Special weather statement, Jun 5, 7:48 AM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
848 AM EDT SAT JUN 5 2010

OHZ057-058-068-051345-
GUERNSEY OH-MUSKINGUM OH-NOBLE OH-
848 AM EDT SAT JUN 5 2010

...THUNDERSTORMS MOVE THROUGH THE FOLLOWING
COUNTIES...NOBLE...MUSKINGUM AND GUERNSEY...

AT 846 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES SOUTHEAST OF DILLON STATE
PARK...MOVING EAST AT 30 MPH. HEAVY DOWNPOURS...SMALL HAIL AND WIND
GUSTS TO 40 MPH ARE LIKELY WITH THIS STORM.

SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
  EAST FULTONHAM...     DILLON STATE PARK...  ZANESVILLE...
  DRAKE...              ADAMSVILLE...         DUNCAN FALLS...
  PHILO...              BRIDGEVILLE...
  BLUE ROCK STATE PARK...                     CHANDLERSVILLE...
  NORWICH...            NEW CONCORD...

KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES. AVOID THESE AREAS AND DO NOT CROSS FLOODED ROADS AS THEY
MAY BE WASHED OUT. WATER LEVELS OF SMALL STREAMS AND CREEKS MAY ALSO
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

INTENSE LIGHTNING IS REPORTED WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

&&

LAT...LON 4009 8218 4002 8127 3976 8133 3983 8217
      3990 8217 3990 8220

The radar

The Pittsburgh radar (KPBZ), 87 km away, was scanning. The volume nearest the first event began at 13:20 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 2 thunderstorm wind, 1 flood, 1 tornado, 1 hail. Local standard time, as filed.

Flood, Carroll

When
June 5, 8:21 AM EST to 10:30 AM EST
Where
Carroll County, 0.87 mi SW of Sherrodsville to 0.82 mi SW of Sherrodsville
Cause
Heavy Rain
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
40.490, -81.240

Emergency management reported Conotton Creek flooding in Sherrodsville with numerous streets closed in town.

Tornado, Tuscarawas

When
June 5, 1:55 PM EST to 2:00 PM EST
Where
Tuscarawas County, 1.39 mi NW of Shanesville to 1.94 mi SE of Sugar Creek
Rating
EF1
Path length
4.01 mi
Path width
100 yd
Continued into
Holmes, Oh (CLE)
Property damage
$350,000
Reported by
NWS Storm Survey
Coordinates
40.517, -81.665

An NWS storm survey found this tornado developed in Holmes county, Ohio around 2 miles south of Walnut Creek and moved into Tuscarawas county one half mile west of SR 93 near SR 39 (See Storm Data for Ohio, North for more information on the beginning portion of this tornado in Holmes county) at 1355EST. This supercell tornado was rated an EF1 with maximum winds of 95 MPH and a maximum width of 100 yards. The tornado dissipated about 3 miles east of Sugercreek at 1400EST. Damage was found to 6 homes and 7 businesses with 2 businesses suffering moderate damage. Numerous trees were snapped, power lines and telephone poles were knocked down, and signs destroyed. A 12 foot aluminum boat was lifted one quarter mile and dropped in a tree.

Thunderstorm Wind, Belmont

When
June 5, 2:40 PM EST
Where
Belmont County, 0.87 mi SE of Barnesville
Measured
50 kt (58 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
39.990, -81.170

Law enforcement reported numerous large trees down in Barnesville.

Hail, Belmont

When
June 5, 2:48 PM EST
Where
Belmont County, 0.87 mi SE of Barnesville
Measured
0.88 in hail
Reported by
Public
Coordinates
39.990, -81.170

Thunderstorm Wind, Harrison

When
June 5, 3:05 PM EST
Where
Harrison County, 2.11 mi W of East Cadiz
Measured
50 kt (58 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
40.300, -80.990

Law enforcement reported trees down north of Cadiz.

Flash Flood, Belmont

When
June 5, 3:47 PM EST to 4:30 PM EST
Where
Belmont County, 0.58 mi SSE of Businessburg to 0.43 mi SE of Businessburg
Cause
Heavy Rain
Property damage
$25,000
Reported by
Amateur Radio
Coordinates
39.922, -80.846

Amateur radio reports Pipe Creek is out of it's banks and flooding low lying areas.

Flash Flood, Coshocton

When
June 5, 4:00 PM EST to 5:00 PM EST
Where
Coshocton County, 0.69 mi S of Coshocton to 3.83 mi N of Conesville
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
40.260, -81.850

Emergency management reported several roads closed due to flash flooding south and east of Coshcocton.

Flash Flood, Belmont

When
June 5, 5:07 PM EST to 7:30 PM EST
Where
Belmont County, 0.69 mi S of Morristown to 1.72 mi ESE of Speidel
Cause
Heavy Rain
Property damage
$100,000
Reported by
Law Enforcement
Coordinates
40.060, -81.070

Law enforcement reported flash flooding on numerous roads in Belmont and areas south of town. Numerous roads closed with water on property.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2010Every state in 2010This day in weather historyThe tornado archive for Ohio, 2010Warnings in Ohio, June 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 230602, 229823, 230606, 230603, 230609, 230596, 230599, 230601.